Colorado, 2019

Flash Flooding and Hail in Colorado, July 21 to 23, 2019

July 21 to 23, 2019 · NWS PUB · 11 events in 4 counties and zones

Slow moving storms coming out of the high terrain of the Rampart Range and the Wet Mountains produced very heavy rainfall on the evening of Jul 21st. 0 inches of rain were reported across the hardest hit areas, Monument, and Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving storms coming out of the high terrain of the Rampart Range and the Wet Mountains produced very heavy rainfall on the evening of Jul 21st. Several reports of over 1.5 to 3.0 inches of rain were reported across the hardest hit areas, Monument, and Beulah. Roads were closed in Custer County as the old Beulah burn scar helped produce flash flooding and debris flows across area roadways.

One of the storms became severe over eastern El Paso County producing half dollar size hail near Schreiver AFB.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 2:17 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 21, 2:17 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
317 PM MDT Sun Jul 21 2019

.SHORT TERM...(This evening through Monday)
Issued at 314 PM MDT Sun Jul 21 2019

Currently...

Upper air analysis and water vapor imagery shows a broadening upper
ridge centered near the Four Corners region. No disturbances are
discernible within the weak westerly to northwesterly flow over
Colorado. Moisture is seen beginning to wrap around the western part
of the ridge, but TPW is still only 50%-75% of normal over the
Continental Divide. Further east, easterly to southeasterly flow
maintains moist air over the plains and eastern slopes of the
eastern mountains, with surface dew points in the 60s and TPW 100%-
125% of normal. MLCAPE is in the 500-1500 j/kg range across the
plains, while EBSHEAR is generally less than 30 knots considering
weak flow aloft. Cu have formed over most mountain areas, with weak
thunderstorms present over the Pikes Peak region and the far
southern Sangres. Temperatures are notably cooler, with 80s observed
over the plains and high valleys.

Tonight...

Thunderstorms will continue to develop and expand in coverage this
evening, with the best coverage expected over the eastern mountains
and I-25 corridor. Storm coverage and strength will be less further
west due to a lack of moisture, shear, and instability. Over the far
eastern plains, storm coverage will be less due to a lack of large
scale forcing and steering flow to move storms into the area. Storm
development over the I-25 corridor will be driven by outflow
boundaries emanating from western storms and easterly upslope
surface flow. Weak westerly mid level flow may also be capable of
steering storms east slowly. Heavy rainfall and localized flash
flooding will be the main threat with storms developing today
considering anomalously high moisture. Therefore, burn scars and
urban areas will be at threat for flash flooding. The Flash Flood
Watch for the Spring, Hayden Pass, and Junkins scars remains in
effect until 3 AM. While CAPE will be favorable for strong updrafts,
weak shear will limit the severe threat. Still, there is the
potential for isolated hail to the size of 1" in diameter, as well
as winds gusting to 60 mph. SPC maintains a marginal risk for severe
over much of the eastern mountains and the I-25 corridor. The wind
threat does not look as good as yesterday, however, given cooler
surface temperatures and resulting weaker low level lapse rates.
Latest hi-res guidance indicates widespread storm coverage across
the eastern plains and I-25 corridor after 6 PM, with storms lasting
through early morning and dissipating thereafter. The severe threat
will wane considerably after 9 PM as the atmosphere stabilizes.

Overnight lows will be around 60 across the plains, and span the 40s
and 50s in the high valleys.

Tomorrow...

The ridge of high pressure continues to build over the Four Corners
region, increasing mid to upper level moisture into Colorado,
bringing TPW to near or above normal levels across the whole
forecast area. Moist easterly flow continues at the surface across
the plains, maintaining dew points at least in the mid 50s.
Scattered to widespread thunderstorms are expected to develop over
all of the high terrain during the early afternoon, lasting through
the early evening. With the ridge amplifying, flow over Colorado
will become weaker and more northerly. Therefore, it appears even
less likely that storms will advance too far east onto the lower
elevations. Outflow boundaries could initiate isolated to scattered
storms over the I-25 corridor, but coverage further east will likely
remain isolated at best. CAPE should be enough to support strong
updrafts, but very weak shear under weak upper flow will negate
severe chances. High levels of atmospheric moisture means locally
heavy rainfall and burn scar flash flooding will be the primary
threats with these storms, once again.

Temperatures will be at their low point tomorrow, with highs
expected to only be around 80 across the plains and high valleys.
Enjoy!

.LONG TERM...(Monday night through Sunday)
Issued at 314 PM MDT Sun Jul 21 2019

An upper level ridge will be centered near the Four Corners Tue and
Wed, and then the center is forecast to shift southward.  On Tue and
Wed, showers/tstms are expected to mainly be found over the mtns and
high valleys. Temps on Tue will be below average, with highs in the
80s over the plains, and in the upper 70s to lower 80s in the high
valleys.  Highs on Wed will be warmer and closer to average, with
readings in the upper 80s and lower 90s across the plains, and in
the lower and mid 80s in the high valleys.  Thu temps look similar
to those on Wed, and showers/tstms should mostly affect areas
from around the I-25 corridor and westward.

Fri and Sat the upper ridge center is expected to move into southern
AZ, and then shifts into southern CA by Sun.  A tap of moisture from
the south is expected to be streaming over CO on Fri and Sat, with
good chances for precip over the mtns and high valleys to continue,
with precip moving across the plains in the evening.  Also, a
passing disturbance to the north on Sat could help push storm over
the plains in the evening.  Sun looks a little drier, especially
over the mtns and high valleys, while a dry line may set up over the
far southeast plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 314 PM MDT Sun Jul 21 2019

Periodic showers and thunderstorms are expected tonight through 09Z
over and near KCOS and KPUB. Storms will be capable of producing
brief heavy rainfall which could temporarily reduce conditions to
MVFR. Gusty and erratic winds will also be possible under and near
thunderstorms. Showers and thunderstorms will be less likely at
KALS, with only vicinity coverage expected. Thunderstorms will
develop over the mountains again tomorrow afternoon, but chances
over KCOS and KPUB will be less. Otherwise, VFR conditions are
expected at the TAF sites with winds less than 15 knots.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM MDT Monday for COZ072>075-079-080-
087.

&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Jul 21, 10:11 AM MST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sun Jul 21 2019

COZ058>089-093>099-221715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sun Jul 21 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will be possible
this afternoon through tonight across the southeast mountains and
adjacent plains.  The main threat with thunderstorms today will be
locally heavy rainfall with the potential to cause flash flooding,
especially for susceptible burn scars such as Junkins, Spring and
Hayden Pass.  A Flash Flood Watch has been posted for this afternoon
through late tonight for these more susceptible burn scars.  Other
locations which received heavy rainfall yesterday will also be prone
to more localized flash flooding should they receive additional
heavy rainfall this afternoon or tonight.

One or two thunderstorms across the southeast mountains and plains
could become severe this afternoon and evening with the potential to
produce hail up to the size of half dollars, wind gusts up to 70 mph
and lightning.

Isolated thunderstorms will be possible across the western mountains
today where gusty winds and lightning will be the primary storm
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to numerous primarily afternoon and evening showers and
thunderstorms, favoring higher terrain locations, will be
possible each day from Monday into Saturday.

The primary threats with thunderstorms will be locally heavy
rainfall, lightning, and wind gusts around 50 mph. There will also
be a risk for flash flooding on recent burn scars such as Spring,
Junkins and Hayden Pass. Finally, any stronger storms will be
capable of generating hail to around the size of nickels.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast mountains and plains this afternoon
and tonight.

12/12

In the hours before

Special weather statement, Jul 21, 1:44 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
244 PM MDT Sun Jul 21 2019

COZ084-085-212115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
244 PM MDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 315
PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Colorado Springs, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Schriever AFB, Peterson AFB,
Security-Widefield and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3887 10473 3892 10454 3872 10439 3864 10471
TIME...MOT...LOC 2043Z 341DEG 7KT 3883 10462

29
Special weather statement, Jul 21, 1:50 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sun Jul 21 2019

COZ074-087-088-212115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
250 PM MDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Walsenburg, or 17 miles east of Indian Creek on the
southeastern Spring Brun Scar, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg, Aguilar and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 10475 3751 10497 3772 10479 3747 10449
TIME...MOT...LOC 2049Z 225DEG 6KT 3749 10480

29
Special weather statement, Jul 21, 2:17 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
317 PM MDT Sun Jul 21 2019

COZ084-085-212145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
317 PM MDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Colorado Springs. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Stratmoor, Schriever AFB, Fort Carson,
Security, Peterson AFB, Security-Widefield and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3888 10476 3890 10449 3863 10439 3860 10481
TIME...MOT...LOC 2116Z 351DEG 4KT 3883 10464

29
Special weather statement, Jul 21, 2:42 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sun Jul 21 2019

COZ085-086-212215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
342 PM MDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 15 miles southeast of Colorado Springs, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fountain, Security-Widefield and Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3871 10475 3872 10455 3848 10444 3845 10479
TIME...MOT...LOC 2142Z 351DEG 16KT 3864 10465

29
Special weather statement, Jul 21, 2:44 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sun Jul 21 2019

COZ084-085-212215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
344 PM MDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 415
PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Schriever AFB, or 13 miles east of Colorado Springs, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Colorado Springs, Schriever AFB, Ellicott and Cimarron
Hills.

LAT...LON 3877 10469 3891 10470 3897 10438 3869 10434
TIME...MOT...LOC 2144Z 271DEG 10KT 3884 10457

29
Local storm report, Jul 21, 3:02 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             3 NW SCHRIEVER AFB      38.84N 104.55W
07/21/2019  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The Pueblo radar (KPUX), 53 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flash flood, 2 hail. Local standard time, as filed.

Hail, El Paso

When
July 21, 3:02 PM MST to 3:03 PM MST
Where
El Paso County, 3.2 mi NNW of Schriever Afb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.840, -104.550

Half-dollar size hail reported.

Flash Flood, El Paso

When
July 21, 7:36 PM MST to 8:36 PM MST
Where
El Paso County, 1.28 mi ENE of Monument to 1.51 mi ENE of Monument
Cause
Heavy Rain
Reported by
Public
Coordinates
39.090, -104.860

At least 6 inches of water covering several roads in Monument.

Flash Flood, El Paso

When
July 21, 7:44 PM MST to 8:44 PM MST
Where
El Paso County, 6.04 mi ESE of (Aff)usaf Acdmy Colo to 6.08 mi ESE of (Aff)usaf Acdmy Colo
Cause
Heavy Rain
Reported by
Public
Coordinates
38.940, -104.770

Nearly 6 inches of running water encroaching on several roadways towards the medians.

Heavy Rain, El Paso

When
July 21, 7:46 PM MST to 8:46 PM MST
Where
El Paso County, 3.86 mi NE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.870, -104.770

Spotter reported 1.5 inches of rain fell within 30 minutes.

Flash Flood, Pueblo

When
July 21, 7:55 PM MST to 8:55 PM MST
Where
Pueblo County, 0.88 mi NW of Beulah to 0.63 mi NE of Beulah
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
38.090, -104.990

Emergency Management reports a few roads impacted and closed north of Beulah due to heavy rains and flash flooding. Northcreek Cutoff Rd is closed due to an area being washed out near a culvert.

Heavy Rain, Custer

When
July 21, 8:00 PM MST to 9:00 PM MST
Where
Custer County, 2.14 mi SSW of Wetmore
Reported by
Trained Spotter
Coordinates
38.210, -105.100

Spotter reported over 1.5 inches of rain fell within an hour.

Heavy Rain, El Paso

When
July 21, 8:16 PM MST to 9:16 PM MST
Where
El Paso County, 2.69 mi W of Falcon
Reported by
Trained Spotter
Coordinates
38.930, -104.670

Spotter reported 1.25 inches of rain fell within 45 minutes.

Heavy Rain, Pueblo

When
July 21, 8:54 PM MST to 9:54 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Two inches of rain fell within 90 minutes over topping the rain gauge.

Heavy Rain, El Paso

When
July 21, 9:10 PM MST to 10:10 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.740

Nearly one inch of rain has fallen in less than an hour.

Heavy Rain, Pueblo

When
July 21, 9:48 PM MST to 10:48 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Over 3 inches of rain fell within 90 minutes.

Hail, Teller

When
July 23, 4:55 PM MST to 4:56 PM MST
Where
Teller County, Divide
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.940, -105.160

Quarter size hail reported by Pikes Peak ARES.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848160, 848157, 848158, 848163, 848159, 848162, 848164, 848165, 848166, 848167, 848161.